Isotretinoin Induced Psychotic Mania: A Case Report


Kurhan F., Kamis G. Z.

TURK PSIKIYATRI DERGISI, vol.32, no.3, pp.214-218, 2021 (SSCI) identifier identifier identifier

  • Publication Type: Article / Article
  • Volume: 32 Issue: 3
  • Publication Date: 2021
  • Doi Number: 10.5080/u25066
  • Journal Name: TURK PSIKIYATRI DERGISI
  • Journal Indexes: Social Sciences Citation Index (SSCI), Scopus, Central & Eastern European Academic Source (CEEAS), EMBASE, MEDLINE, Psycinfo
  • Page Numbers: pp.214-218
  • Keywords: Isotretinoin, mania, psychosis, drug side effects, PSYCHIATRIC-DISORDERS, BIPOLAR DISORDER, ACNE PATIENTS, DEPRESSION, SUICIDE, ANXIETY
  • Van Yüzüncü Yıl University Affiliated: Yes

Abstract

Biological, genetic and psychosocial factors may play a role in the aetiology of bipolar mood disorder (BPD). BPD episodes might be triggered by isotretinoin, a retinoid derivative of vitamin A with a role in cellular proliferation and differentiation. Due to its association with depression, suicidal ideation and suicide attempts, American Food and Drug Administration (FDA) issued a placement of a label warning for isotretionin. Personal or family history of psychiatric disorders was emphasized in the literature for the risk of mood episodes following isotretionin treatment. Here we aim to present the case of an 18-year old young male adult, without personal or family history of a psychiatric disorder, who developed psychotic mania within the first week of isoretinoin which was prescribed for acne vulgaris. Psychotic mania symptoms receded within one week after starting olanzapine (10 mg/day). We believe this case is significant in demonstrating the occurence of a manic episode after isoretinoin in individuals lacking a personal or family history of psychiatric diagnoses.